Easing the work of the heart

Dear Dr. Gott: Please explain what beta blockers are and what they do in certain medications.
Dear Reader: A beta blocker, also known as a beta-adrenergic blocking agent, is a medication designed to help reduce hypertension. The drug actually “blocks” the effects of epinephrine that stimulates the adrenal glands. This, in turn, makes the heart beat slower and easier. Some beta blockers affect the heart; others affect both the heart and blood vessels. Therefore, a physician will make an appropriate decision as to which one to prescribe.
Drugs in this class are used to treat heart arrhythmias (irregularities), heart attack, migraine headaches, hyperthyroidism and a number of other conditions. They are not commonly prescribed for people with a diagnosis of asthma because of the possibility of triggering an attack.
Side effects may occur in some people and can include insomnia, depression, shortness of breath and a temporary elevation in cholesterol levels.
To provide related information, I am sending you a copy of my Health Report “Consumer Tips on Medicine.” Other readers who would like a copy should send a self-addressed stamped No. 10 envelope and a $2 check or money order to Newsletter, P.O. Box 167, Wickliffe, OH 44092-0167. Be sure to mention the title or print an order form off my website at www.AskDrGottMD.com.

Dear Dr. Gott: I have a problem that has become embarrassing for me. I am a healthy 43-year-old woman. I am within normal weight, have no medical problems, and take only a multivitamin and calcium supplement daily.
My problem is that my bangs have become very thin and I have a semi-bald spot at the top of that area. I also seem to be losing a lot of hair while showering. Is there anything I can eat, supplements or herbal remedies that I can take, or a procedure that can correct this problem or at least stop it from continuing? I have become self-conscious about this and hope you have some suggestions. I will truly try anything.
DEAR READER: As I have stated in the past, there are a number of reasons for hair loss and female-pattern baldness. You might begin with blood tests, particularly of the B vitamins. While you indicate you take a one-a-day vitamin, biotin and B12 deficiencies are commonly the cause of the problem. Then there’s stress, hormonal changes, iron deficiency, a family history, specific skin diseases, some medications and a number of other possibilities. Read the fine print on your daily supplements to determine if thinning hair can be a minute but distinct possibility. If you color or otherwise treat your hair, use a blow-dryer, or get perms, I recommend you discontinue the practice. What should be understood, however, is that damage to your hair from harsh products has no impact on hair loss that results from a medical problem.
Rule out all obvious possibilities. Then speak with your physician regarding the use of minoxidil, the only FDA-approved medication to combat hair loss. On the downside, it is an expensive treatment and once you discontinue it, the thinning and baldness will continue once again.
Review your diet. If appropriate, consider adding walnuts, fish, soy, poultry and eggs. While there is no scientific evidence to substantiate the recommendation, green tea is a good source of antioxidants and may slow the progression. Good luck. Keep me informed.

Share

Filed Under: News

RSSComments (0)

Trackback URL

Leave a Reply




If you want a picture to show with your comment, go get a Gravatar.